New hueligan here, wanting to lose the weight Anti-Depressants put on

Hi Everyone,

I am new to this community, so hi

So, I started a certain anti-depressant 7 months ago and since then I have put on 5 inches around my waist. I have even been eating healthier with more fruit, healthier options and becoming maybe 75% vegan, I love meat so could never go all the way, I even took up exercise and nothing has worked just more and more weight and becoming ever more unhappy and unsatisfied in life. I have been a size 34 for 15 years and now my waist is getting close to 40 just in the last 7 months with a much healthier diet, exercise and starting antidepressants.

This weekend I had enough, I tried my fave jeans on and couldn’t even do them up. I am a total fussy bugger (I prefer the term selective :smile: ) so I don’t like much veg, salad etc. So I am very limited and most of my diet is then carbs. I wish I liked salad as it would be much easier

I hit the internet and I found massive positivity surrounding Huel, a person I know tried to get me into Herbalife but that just seemed a little culty to me. So I signed up

I’ve went for the banana huel and just had my first one, wasn’t a massive fan so going to try it with semi-skimmed milk and some frozen fruit to add to the flavour.

Also coming off the antidepressants today, so August is going to be a weird month

Did my weekly shop and cutting out my lunch sandwich stuff, breakfasts etc it was £15 cheaper! So more than covers the cost of Huel.

Excited to see how it all goes and I am sure the community will be super supportive so i’ll keep you posted :slight_smile:

Tony

4 Likes

Best of luck with it! I think it takes some time to find which flavour or method works for you so experiment a bit! The community here is really supportive and lovely so you’ll get lots of encouragement and ideas.

Hope it goes okay coming off the antidepressants. I had a horrible experience with “zaps” so I hope you are spared that!

Hi @melonchaatcat

Thank you, looking forward to a little experimentation

I’m hoping both challenges will just fly by :slight_smile: but I have read these antidepressants will cause me bad withdrawals!

Are you tapering the dose? Better that than going cold :turkey:!

I was just going to go cold turkey but after reading up that’s probably not going to be the best bet, so going to taper off it for at least a week, I’m only on 15mg and the lowest dose is 7.5 mg. I’m preparing myself for a tough few weeks!

1 Like

Antidepressants did not make you gain weight. Being on a caloric surplus made you gain weight.

With Huel, it is easier to track calories than with anything else. Hence if you keep on a caloric deficit thanks to Huel, you will gradually lose weight.

1 Like

Think positive! You might be fine and you’re giving yourself the best chance by tapering. You’ll get through it! :muscle:

Speaking from absolutely no scientific understanding whatsoever, I have had friends who said antidepressants numbed certain feelings, including appetite so it can be harder to judge the right amount of food to eat to sustain your body without eating too much or too little. I get what you’re saying about it not physiologically being the reason the OP has gained weight, just like me being bullied in high school wasn’t the direct reason I gained weight, but it WAS the trigger for my comfort eating, which led to the weight gain. The relationship many of us have with food is a very complex one and life events / changes in circumstance / medication can have huge knock on effects.

I have read on other posts about your approach to food and am led to understand that you do not have the same associative link between food and pleasure / pain / joy / celebration /good times / bad times, but many of us do and it is a hard nut to crack for us.

Regardless of Tony’s direct cause for weight gain, pointing this out is neither helpful nor supportive in this situation. Coping with depression has enough challenges (believe me, I’ve been there) without a visit from Captain Obvious.

4 Likes

@rikefrejut you are correct. Anti depressants enable a chemical cascade that may induce hunger or cause a person to eat more. This is diffetent to anti psychotics which are the cause of cardio metabolic syndrome which in turn can cause weight gain. Calorific overload increases this weight gain.

I get what you’re saying, but my reply needs to be read in context of what I said after the ‘obvious statement’. So perhaps let me rephrase it.

Antidepressants themselves do not somehow magically violate with the law of thermodynamics (as many unfortunately believe, and use it as something to blame their weight gain on). They can however mess with one’s feelings (obviously) including feelings of hunger/satiation/etc.

Huel comes to the rescue here, because it allows you to precisely measure (using kitchen scales, or even the scoop) how many grams (related to calories) of Huel you need to achieve a certain goal. This is superior to e.g. guessing the amount of calories you’ll get from fried chicken wings (how much mass was bone? How much oil stuck to the chicken?).

Now this goal you’re aiming for could be weight loss if you’ve gained some weight as a result of eating at a caloric surplus. Or it could be the prevention of unhealthy weight loss as a result of feeling like the world is crashing down and you not even being able to feed yourself due to sudden feelings that preparing food is an insurmountable challenge. Both depression on its own, and antidepressants too can pose a challenge to eating well - and Huel can certainly be an aid here in maintaining health or becoming healthier (both physically and mentally).

2 Likes

Couldn’t have said it better, thank you :slight_smile: I know fine well anti depressants don’t just make you put weight on but since starting something has set a trigger off and made me eat too many cals.

god, ive been on a course of anti depressants.

they work but side effects… dont get me started.

good luck on your journey …

remember to have long term expectations, for reasons such as : it takes a long time to lose weight (but its worth it - its a rewarding journey) and if u lose it too quickly u might get saggy skin.

i shed 40kg in a year, luckily no skin sagging.

consider additional supplements too.

do research on what is good for metabolism etc.

Thanks man, I will check out ways, just trying to get used to Huel now, added in loads of exercise too. So hoping its all a positive thing:)

1 Like

loads of exercise will definitely work.

“the flame that burns twice as bright burns half as long.”